- 3 replies
- 537 views
- 5 followings
3.5 year old daughter with Bicuspid Aortic Valve. Use of Losartan?
My daughter is 3.5 years old and she was diagnosed w/ BAV at 20 weeks gestation. She gets yearly echo's right now, but at most recent appointment, our cardiologist noted some mild changes and suggested possibility of starting Losartan in the future. Has anyone had experience with their young child taking this medication- and if so- what have been pros/cons? I cant find much research on benefits but our doctor had indicated that it can help prevent further progression of leakage. He also said that she could need valve replacement surgery (30% chance) in next 5-10 years- this terrifies me. Any words of support/guidance greatly appreciated!
AmbassadorDN, October 3, 2018 5:00pm EST
My heart goes out to you as I can only imagine the fear you have for your little CHD Warrior! While my experience is nothing at all like yours, perhaps I can give you a bit of insight through my experiences with CHD.
I was born with mitral valve regurgitation and my parents and I were told that surgery was in the future, but not likely until I hit retirement age. I was 30 when I had my first surgery, a mitral valve repair, and have had two other valve replacements in the last two years. When I was born, though, I had a heart attack. My pediatric cardiologist put me on a small dose of liquid digoxin which is used to treat heart failure (since I was in heart failure at the time.) I was on that for about two years, with no side effects, and I didn't need any heart medications again until my early 20s. I'm now in my 40s, and I have lived a pretty normal life (aside from 4 heart surgeries in 11 years' time). With all that being said, your daughter can live a normal life in spite of her CHD.
Many strides in heart valve surgery--even heart surgeries alone--have been made since I was born in the 1970s. Your daughter may need surgery as a child, a teen, or even like me, not need surgery until adulthood. Keep working and partnering with your daughter's pediatric cardiologist. Keep abreast of current treatments for CHD. If you notice any worrying symptoms, let your daughter's doctor know as soon as possible. Above all else--and I know, easier said than done--try not to worry. Kids are very resilient, and should your daughter need surgery sooner than later, I'm sure she'll bounce back just fine. One of my best friends, also a CHD'er, had her first valve replacement at 17 years old and went back to school within three weeks. My most recent surgery at age 42 was last November, and I didn't return to work until August this year.
Please keep us posted, and feel free to ask away!
To Heart and Soul Health,
Jenny123, October 4, 2018 1:43pm EST
Hi, sorry to hear about your daughters troubles, my 3 yr old daughters heart condition is very different to yours so I wont pretend to know anything about it but I know how hard it can be on the parents. I worry about the condition and the side effects of treatment all the time. I am constantly in a state of worry. I hope you get the answers you need and someone will have experience with this drug. My daughter is on beta blockers and anti arrhythmia meds since birth and thankful the side effects have been minimal and manageable to date. Surgery is so scary I can't bare to think about it. I'm sorry i have no wisdom to pass on but I wanted to write back to you to let you know I will be thinking of you and your little girl so please keep us posted.
Warm wishes from across the pond
MedicMom, December 11, 2018 12:12am EST
Best wishes for you...my little one is on an ACE inhibitor. Losartan technically is a different category of medication but the two kind of do the same thing as far as working to keep the body from making something called angiotensin II which, after a few more steps, results in blood pressure going up. So, if the meds stop that, then we get the desired effect of lower blood pressure. My son had a coarctation of the aorta repair and still has some hypertension from that plus an anomalous and one constricted pulmonary vein that also contributes to the problem.
ACE inhibitors like my son takes can cause a dry annoying cough in a lot of people and when that is too much they will sometimes put them on a med like Losartan or one from that family. I know that both also have some diuretic effects and after my son takes his meds he often wets through his nighttime diaper way before the night is through and I wonder about future impact on potty training. My biggest worry is just the unknown...my dad as an adult does dialysis because he was on one of the meds several years ago that did harm to his kidneys and was taken off the market eventually. Then again, uncontrolled hypertension does harm too. I even worry about things like will we find out it causes cancer? Will my son be one of those that suffers erectile dysfunction as a side effect later in life? Women who are pregnant are advised that these meds can cause birth defects. I don’t want him to have to deal with anymore considering he will already probably be the only kid he knows dealing with taking meds like that...just know that doctors always do a risk/benefit analysis when they prescribe meds but you are certainly not alone in your worry.